The skin that becomes red and swollen and, in severe cases, the throat that closes. These would be just some of the effects of drug allergy, which affects seven percent of Italians and does not spare even some VIPs. The last to end up in the hospital for taking an asthma medicine was Giulia De Lellis, a well-known influencer, who told her story on social media. According to allergy experts, there is a genetic predisposition to develop an allergy due to an abnormal response of the immune system to one or more active ingredients contained in the medicine. It is a problem that mainly affects adults. Especially when several types of drugs have been taken over the course of a lifetime. Reactions such as skin rashes, shortness of breath, headache and at worst anaphylactic shock are unfortunately unpredictable in these cases.
There is a big difference between allergy symptoms and side effects. In this case we are dealing with predictable effects, such as gastrointestinal symptoms which are caused by an alteration of the bacterial flora when following antibiotic therapy. Symptoms of an allergy manifest within an hour of taking the drug. In addition to those already mentioned, cough, wheezing, hives and loss of consciousness due to the lowering of pressure should also be added.
Skin rashes, shortness of breath, headache and low blood pressure would be the result of taking these common medications
Among the most insidious substances there would be penicillin-based antibiotics, useful for clearing away bacteria. NSAIDs – that is, non-steroidal anti-inflammatory drugs with pain relieving and antipyretic action – should also be kept in sight. Local or general anesthetics and contrast fluids should also be added to the list. Maximum alert with herbal medicines, especially for those that contain extracts or derivatives from plants. What to do if you have an allergic drug reaction? If it is light and only on the skin, you should immediately contact your doctor who will administer any necessary therapy.
On the other hand, when the symptoms are more severe, with sensations of fainting and difficulty in breathing, you must call 118 immediately and you must rely on the care of the emergency doctors. Once the episode has been resolved, it will then be essential to contact an allergist. It is important to know how to tell the name and dosage of the drug, how it was taken – whether by mouth, prick or ointment – and the time between taking it and the onset of symptoms.
Not only tiredness or sleepiness and loss of concentration but also other side effects if certain drugs are taken wrongly